Colorado, 2008

Wildfire in Colorado, November 2, 2008

November 2, 2008 · NWS GJT · 1 event in 1 county or zone

Wind whipped a small burn pile near Meeker into a wildfire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Wind whipped a small burn pile near Meeker into a wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 2, 2:43 AM MST, 9 hours 17 minutes earlier.

Area forecast discussion, Nov 2, 2:43 AM MST, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
243 AM MST SUN NOV 2 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
A MORE SIGNIFICANT SHORT WAVE WILL MOVE INTO THE CWA TODAY.
UPSTREAM SOUNDINGS INDICATE DECENT MOISTURE AND CURRENT RADAR SHOWS
A LINE OF ECHOS FROM NEAR LAS VEGAS NORTHWARD TO SALT LAKE
ASSOCIATED WITH A WEAKENING SURFACE FRONT. FORCING NOT ALL THAT
STRONG AND LITTLE IS SEEN IN THE WAY OF JET DYNAMICS. HOWEVER THERE
WILL BE ENOUGH INSTABILITY FOR AFTERNOON AND EVENING THUNDERSTORMS...
WITH LI DROPPING INTO NEGATIVE READINGS. IN ADDITION WITH MODERATE
SPEED SHEAR SOME STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL AND
STRONG GUSTY WINDS. SURFACE FRONT FAIRLY WEEK AND EXPECT IT TO PUSH
INTO NW COLORADO LATE THIS AFTERNOON. THEN PUSH EASTWARD THROUGH THE
NORTHERN PORTION OF THE CWA WITH LITTLE EFFECT IN THE SOUTH. SNOW
LEVELS WILL BE FAIRLY HIGH AND QPF NOT SIGNIFICANT ACCORDING TO MODEL
GUIDANCE...SO DOES NOT APPEAR HILITES WILL BE NEEDED. INSTABILITY AND
WIND FAVORS THE NORTHERN MOUNTAINS WHERE 1 TO 3 INCHES OF SNOW IS
LIKELY ABOVE 8500 FEET.

LINGERING MOISTURE AND MID LEVEL COOLING WILL ALLOW LIMITED
CONVECTION MONDAY MAINLY OVER THE MOUNTAINS OF THE NORTH. HOWEVER A
SECOND AND MORE POTENT SHORT WAVE WILL MOVE INTO THE GRT BASIN
MONDAY NIGHT.

THE COLD FRONT WILL BRING SOME COOLING TODAY AND A BIT MORE ON
MONDAY. OVERNIGHT LOWS WILL REMAIN NEAR OR A LITTLE ABOVE NORMAL IN
RESPONSE TO INCREASED CLOUD COVER.

.LONG TERM...TUESDAY THROUGH SATURDAY...
MEDIUM RANGE MODELS IN GOOD CONSENSUS KEEPING UNSETTLED CONDITIONS
IN PLAY THROUGH LATE IN THE WEEK.  STRONG PACIFIC TROUGH HEADS
THROUGH THE NORTHERN AND CENTRAL ROCKIES LATE TUESDAY AND TUESDAY
NIGHT. PACIFIC MOISTURE SUFFICIENT TO BRING WIDESPREAD RAIN AND
SNOW TO THE FORECAST AREA...WITH THE HEAVIEST PRECIPITATION EXPECTED
OVER THE NORTHERN HALF OF THE FORECAST AREA AT THIS TIME.  TROUGH
AXIS IS EXPECTED TO PASS AROUND MIDNIGHT TUESDAY NIGHT...WITH NWLY
FLOW SETTING UP ON THE BACK SIDE OF THE MAIN TROUGH. CAA..LOW
LEVEL MOISTURE AND DECENT OROGRAPHIC COMPONENT WILL LEAD TO DECENT
SNOWFALL FOR FAVORED VALLEYS IN THIS PATTERN...INCLUDING THE
UNCOMPAHGRE GORGE SOUTH OF OURAY. WILL MAINTAIN HIGH POPS WITH MODEL
CONSISTENCY IMPROVING. LITTLE CHANGE IS EXPECTED THROUGH THURSDAY
WITH MOIST NORTHWEST FLOW AND FAVORABLE OROGRAPHICS TEAMING UP WITH
LOW LEVEL INSTABILITY TO KEEP SNOW FALLING OVER THE NORTHERN AND
CENTRAL MOUNTAINS...WITH MORE ISOLATED ACTIVITY IN THE VALLEYS.
SHORTWAVE RIDGING SLIDES IN FRIDAY AND SATURDAY...WITH DRIER
CONDITIONS ANTICIPATED.

MUCH COOLER CONDITIONS ALSO EXPECTED THROUGH THE PERIOD WITH
TEMPERATURES RETURNING TO BELOW SEASONAL NORMALS IN MOST AREAS
THROUGH THURSDAY...BEFORE CLIMBING BACK TO NORMAL OR JUST A TAD
ABOVE AS WE HEAD INTO THE NEW WEEKEND.

&&

.AVIATION...
A PACIFIC STORM MOVING INTO THE REGION TODAY WILL BRING INCREASING
CLOUDS AND SHOWERS SPREADING FROM WEST TO EAST THIS AFTERNOON.
ISOLATED LOCATIONS MAY SEE SHOWERS INTENSE ENOUGH TO PRODUCE MVFR
CIGS OR VSBY THOUGH VFR CONDITIONS ARE MORE LIKELY. STRONG SOUTHWEST
WIND AHEAD OF THE COLD FONT ASSOCIATED WITH THIS STORM MAY RESULT IN
AREAS OF LOW LEVEL WIND SHEAR IN VALLEYS BEFORE NOON. WINDS DIMINISH
BY LATE THIS AFTERNOON...WITH SHOWERS CONTINUING...ESPECIALLY OVER
THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO. EXPECT MORE
WIDESPREAD MVFR CIGS AND VSBYS ASSOCIATED WITH THE SHOWERS...WITH
LOCAL IFR CONDITIONS POSSIBLE OVERNIGHT. CONDITIONS IMPROVE FROM
WEST TO EAST ON MONDAY WITH VFR CIGS AND VSBYS RETURNING.

&&

.GJT WATCHES...WARNINGS...ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM.....MC
LONG TERM......JDC
AVIATION.......JDC
Hazardous weather outlook, Nov 2, 5:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SUN NOV 2 2008

COZ001>014-017>023-UTZ022>025-027>029-031245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SUN NOV 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL DEVELOP OVER THE NORTHERN AND CENTRAL MOUNTAINS BY THIS
AFTERNOON. A COLD FRONT WILL LOWER THE SNOW LEVEL TONIGHT TO NEAR
8000 FEET ACROSS THE NORTH WITH 1-3 INCHES OF SNOW POSSIBLE OVER THE
HIGHER MOUNTAINS.

DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SIGNIFICANT SNOWFALL WILL BE POSSIBLE OVER THE MOUNTAINS OF WESTERN
COLORADO AND EASTERN UTAH STARTING TUESDAY AFTERNOON AND CONTINUING
THROUGH WEDNESDAY. COLD VALLEY RAINS...MIXING WITH AND CHANGING OVER
TO SNOW TUESDAY NIGHT CAN ALSO BE EXPECTED...WITH LIGHT ACCUMULATIONS
POSSIBLE OVER THE HIGHER VALLEYS. THE SNOW WILL BECOME MORE ISOLATED
IN NATURE WEDNESDAY NIGHT AND THURSDAY...WITH THE NORTHERN AND
CENTRAL MOUNTAINS OF WESTERN COLORADO FAVORED. DRY AND SLIGHTLY
WARMER CONDITIONS RETURN FOR THE START OF THE NEW WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MC/JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Yampa River Basin

When
November 2, 12:00 PM MST to 4:30 PM MST
Where
Central Yampa River Basin forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Wind caused a small burn pile to get out of control and burn 500 acres of vegetation near Meeker. Authorities evacuated several homes and an RV park. One firefighter was taken to a nearby hospital after suffering from smoke inhalation while protecting a home.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146558.